Maryland, 2003

Flash Flood in Maryland, July 6, 2003

July 6, 2003 · NWS PBZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 6, 2:41 AM EST, 1 hour 9 minutes earlier.

Area forecast discussion, Jul 6, 2:41 AM EST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
341 AM EDT SUN JUL 6 2003

REMNANTS OF IST CONV CLUSTER EXITING THRU FAR SE RDG CNTYS ATTM.
STORMS OVNGT IN FAR SRN SXNS HAS BEEN MAINLY HVY RAINS(PWS ABT 1.75)
ALONG WITH SOME WINDY CONDS. ATTM LEANING TWD  ALLOWING FFA TO
EXPIRE 4AM...MAY HAVE TO BE REISSUED LTR DURING DAY DEPENDING ON
REDVPLMT/ORIENTATION/TRACK OF NEXT CLUSTER COMPLEX(S) TDY/TNGT.
FLOW ALONG REMAINS MAINLY WESTERLY THRU MID WEEK/MDT UNSTABLE
ATMS/RICH LOW LVL MOISTURE/SUBTLE SHRT/WVS/OUTFLOW BNDRYS
ETC...SPELLS PRECIP FROM TIME TO TIME AS FRONT BNDRY WILL REMAIN W/N
OF CWA. WILL MENTION HVY DWNPRS FOR TDY ALSO.

PIT   85  69  87  70 /  50  40  50  40
HLG   85  70  87  70 /  50  40  50  40
MGW   86  70  88  71 /  50  40  50  40
ZZV   86  71  88  71 /  50  50  50  40
PHD   85  70  87  70 /  50  40  50  40
FKL   84  66  86  67 /  50  40  50  40
DUJ   83  66  85  67 /  50  40  50  40
LBE   85  69  87  70 /  50  40  50  40
BTP   83  67  85  68 /  50  40  50  40
IDI   84  67  86  68 /  50  40  50  40
ODM   84  67  86  68 /  50  40  50  40

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
Hazardous weather outlook, Jul 5, 4:09 AM EST, 23 hours 41 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-051115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
509 AM EDT SAT JUL 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT FOR WESTERN PENNSYLVANIA...EAST CENTRAL OHIO...NORTHERN WEST
VIRGINIA AND GARRETT COUNTY MARYLAND.

THE GREATEST THREAT FROM THESE STORMS TONIGHT WILL BE STRONG
DAMAGING WINDS AND HEAVY RAIN.  RAINS MAY BE HEAVY ENOUGH TO CAUSE
PONDING ON ROADWAYS AND POOR DRAINAGE HIGH WATER.  DANGEROUS AND
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND HAIL ARE ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Jul 5, 10:55 PM EST, 4 hours 55 minutes before
MDZ001-WVZ004-012-021>023-041-060545-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1155 PM EDT SAT JUL 5 2003

...SHOWERS AND THUNDERSTORMS ACROSS THE AREA...

SHOWERS AND THUNDERSTORMS OVERNIGHT WILL CONTAIN HEAVY DOWNPOURS OF UP
TO ONE INCH IN LESS THAN AN HOUR...GUSTY WINDS TO 35 MPH OR SO...
DANGEROUS LIGHTNING AND HAIL.

MOTORISTS SHOULD BE ALERT TO POOR VISIBILITIES DUE TO HEAVY DOWNPOURS AND
FOG. PONDING OF WATER ON ROADWAYS AND LOW LYING AREAS MAY OCCUR...SO
DRIVE WITH CAUTION.
Local storm report, Jul 6, 12:30 AM EST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
130 AM EDT SUN JUL 6 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0100 AM    SOUTH ZANESVILLE          OH   FLOODING
07/06/03   MUSKINGUM                      MAPLE AVE FLOODED. 911 CENTER.
Special weather statement, Jul 6, 12:55 AM EST, 2 hours 55 minutes before
MDZ001-PAZ031-WVZ004-012-021-022-060800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
155 AM EDT SUN JUL 6 2003

...HEAVY RAIN MOVES EAST...

SHOWERS AND THUNDERSTORMS OVERNIGHT WILL CONTAIN HEAVY DOWNPOURS OF UP
TO ONE INCH IN LESS THAN AN HOUR...GUSTY WINDS TO 35 MPH OR SO...
DANGEROUS LIGHTNING AND HAIL.

MOTORISTS SHOULD BE ALERT TO POOR VISIBILITIES DUE TO HEAVY DOWNPOURS AND
FOG. PONDING OF WATER ON ROADWAYS AND LOW LYING AREAS MAY OCCUR...SO
DRIVE WITH CAUTION.
Special weather statement, Jul 6, 3:23 AM EST, 27 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-061500-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
423 AM EDT SUN JUL 6 2003

...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT FOR
WESTERN PENNSYLVANIA...EAST CENTRAL OHIO...EXTREME NORTHERN
WEST VIRGINIA AND GARRETT COUNTY MARYLAND.

THE NATIONAL WEATHER SERVICE SAY THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS FOR THE ENTIRE AREA THROUGH TONIGHT.

THE GREATEST THREAT FROM THESE STORMS WILL BE STRONG DAMAGING WINDS
AND HEAVY RAIN. DANGEROUS LIGHTNING AND HAIL ARE ALSO POSSIBLE.

SKYWARN SPOTTERS...THE NETWORK MAY BE ACTIVATED TODAY AND TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA OUTLETS
FOR FURTHER UPDATES AND POSSIBLE WATCHES...TODAY AND TONIGHT.

The radar

The Pittsburgh radar (KPBZ), 137 km away, was scanning. The volume nearest the first event began at 08:49 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Garrett

When
July 6, 3:50 AM EST to 4:10 AM EST
Where
Garrett County, Mc Henry
Reported by
EMERGENCY MANAGER
Coordinates
39.529, -79.274 (the zone’s center; the record gives no point)

Road flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2003Every state in 2003This day in weather historyWarnings in Maryland, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369702.